Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Conflicting answers on this site
Mar 30, 2002

I recently asked Dr. Bob on this site (anemia and fatigue)whether or not it was safe to take Glucosamine Sulfate with HIV meds,he resonded to give it a try, that there should not be a problem. He did say that there had not been any studies done however. What am I to believe?

Response from Ms. Fields-Gardner

In an area where there is no clear answer you are bound to find conflicting information. I know that is confusing, but it is the downside and upside of discussing issues.

As for glucosamine sulfate, it has gained some popularity since 1996 reports that this supplement may inhibit HIV. While I don't think research has been done that would support the recommendation for this use, some reports of the ability of glucosamine sulfate to induce an insulin resistance has become a concern.

So the matter of "safe to take" is a confusing one from the get-go. If insulin resistance is of concern (and it is with chronic HIV infection, anti-HIV medications, and other risk factors), it may not be the best bet at this point in time.

Upsides and downsides to medications and supplements are always a point of discussion and disagreement. What that should tell you is that there is no clear answer (though I suspect even clear answers have been argued over). Hope that helps at least a bit in the discussion you are seeking.


Previous
New potential med for lipodistrophy?
Next
Protein Requirement for AIDS

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement